Saturday, July 18, 2015

Two Year "Tamoxiversary" + Side Effect Survey


As the woman handed me the little brown bag and my credit card receipt yesterday, she asked if I was, “familiar with this drug.” I smiled, “Two years ago today, I cracked the seal on my first bottle of Tamoxifen.”

At the time, the anti-estrogen and I were embarking on what we thought was a 5-year affiliation. Since that time, breast cancer research has determined that our togetherness should extend a full decade.

We have a tumultuous relationship, to say the least, and my part of the agreement is to recommit each year. Yesterday’s casual handing over of the credit card was the subtle recommitment ceremony.
Tamoxifen is considered an anti-estrogen and blocks the effects of naturally occurring estrogen in my body. This sounds all bad but, considering both my tumors (invasive ductal carcinomas) as well as the ‘diffuse DCIS’ in my left breast all thrived in an estrogen rich environment, estrogen blocking is considered a necessity.

And yet there is a flip side of the drug.

Tamoxifen comes with its own black box warning and more than a handful of diverse and adverse side effects. For instance, “Tamoxifen maycause cancer of the uterus (womb), strokes, and blood clots in the lungs. Theseconditions may be serious or fatal.” 

Originally I viewed the prescription, through post-operative rose colored glasses, as a recurrence prevention tool. And then the side effects kicked in and I started researching in order to make some educated decisions.



Tamoxifen does not prevent breast cancer, a breast cancer recurrence or a metastasis. Tamoxifen has been proven effective in reducing the risk of recurrence in women with estrogen positive cancers. There is also research that suggests women without a diagnosis but a strong family history of the disease may receive some benefit from the drug (called chemoprevention).  

In other words, Tamoxifen reduces the chance that my cancer will come back. No promises, no guarantees but some scientific data that says, more or less: A group of women with some similarities in cancer pathology were split into two groups. Fewer recurrences and fewer metastases occurred within the group who took Tamoxifen.

Since there is no clear path, my decisions around the drug are all made on the premise of  an overall Risk/Reward calculation.

My side effects range from annoying to frightening so judging quality of life of the drug on a day-to-day basis is a bad idea for me. I would have said my farewells to Tamoxifen early on and, if I truly treated my relationship with this drug the way I treat my relationships with people, I would have pulled a restraining order on this co-dependent relationship.

In our house, when anyone forgets what they’re saying/doing/thinking mid-sentence or immediately after, the rote response is, “Are you on Tamoxifen?” Cognitive impairment, referred to as “la la-ness” in our family, is a side effect of the drug. Post-it notes, the Google calendar (for EVERYTHING), lists and repetition are convenient fixes for a brain that seems to not hold information for a reliable amount of time the way it used to. Risk vs. Reward score? I can deal with this.

On the mornings I wake up barely able to close my hands or bend my legs because of joint pain, I curse the drug and then start moving. Exercise helps to abate my joint and musculoskeletal  issues. Risk vs. Reward score? I can deal with this.

The side effects that have proved most unnerving are the ones no one recognizes as side effects. Within a month after beginning Tamoxifen, I noticed a tinglyness on the left side of my face. I bumped up my hydration and monitored the annoying tingle. Flash forward two years and the tingly-ness has extended across my entire cheek area, sometimes getting so severe I have to rush to the bathroom mirror to make sure my face is not drooping in a classic stroke manner. Two MRIs later we have confirmed there is no brain tumor and my trigeminal neuralgia is, according to my health record, idiopathic.

The three other women I’ve spoken with, who also presented with trigeminal neuralgia after starting Tamoxifen, believe we absolutely understand the cause. Two of those women have chosen to stop Tamoxifen and their tingly face symptoms have vanished. Risk vs. Reward score? I am struggling to deal with this particular issue but, as long as it’s not a brain tumor or a stroke, I’m good.
There is so much irony in some of these details. Soft tissue swelling and random rashes have upset the apple cart as well. After daily visits and a full battery of testing in the allergy clinic, the agreement between my primary care provider, my allergist and, reluctantly my oncologist, is that I’m actually allergic to Tamoxifen. So I take Loratadine (an antihistamine) to tamp down my body’s responses to the drug. 

To geek out for a second, inflammation responses have been implicated in the development of cancers. And, the drug that I am taking to keep cancer away causes an inflammatory response to the point I’ve been prescribed an antihistamine to treat the inflammation. Hmm... Really?!?!

Yep. True story. Risk vs. Reward score?

Right now I have got nothing better going.

Taking Tamoxifen is absolutely a quality of life decision. I refer to the drug as my “safety net made of razor wire” and after several internal back and forth battles, I have decided to reevaluate my decision to take the drug on a year-by-year basis. Make no mistake, I have wanted to quit Tamoxifen many, MANY times. Finding others who share similar side effects and brainstorming unique ways to address those ‘adverse events’, have helped me maintain my sanity. For instance, my own research has discovered that splitting up my dose to 10mg 2x a day vs. the originally prescribed 20mg 1xday helps reduce the severity of many of the physical side effects.

Ultimately, I try to tackle many difficult issues in a dispassionate mathematical kind of way. Cognitive issues, joint pain and swelling, soft tissue swelling, random rashes, tummy issues, moodiness, medical menopause. And that pesky face numbness that landed me my very own neurologist and recurrent MRIs all sit on one side of the equation. *

On the other side of the equation sits the possibility of being cancer free for as long as clinically possible.

And, in my mathematical world as in my reality, the possibility of achieving and retaining NED has significant value approaching infinity. And having access to a cadre of women who understand my frustration, dilemma and ultimate decision is priceless.

Ironically, there is now data suggesting those that experience specific adverse events (researchers call them AEs, patients call them $hitty side effects) have an increased survival benefit from the drug. 

Regardless of the ‘benefits’ of side effects, many women are stopping the drug based on quality of life issues.  A September 2013 article references a study published in the British Journal of cancer, “The authors found that nearly four out of 10 women on the study completed less than 80 per cent of their prescription. Among women whose cancer came back, such ‘low adherers’ tended to have their cancer come back sooner.”

And, on the other side of the equation, are women who suffer side effects in silence fearful of appearing/sounding ungrateful for the availability of a treatment when others have few options.
To celebrate two years down, or perhaps to celebrate making a decision to continue for another year, I’m kicking off a completely patient-driven, side effect/quality-of-life survey on the side effects of Tamoxifen. Let’s provide valuable content into the real patient experience. Please feel free to share your experiences and please share the survey so others may share their experiences.

Ten years of Tamoxifen. From a clinical perspective, I’m 20% of the way there. From an I-get-to-decide perspective, I’m taking it one year at a time.



Are you currently on Tamoxifen? Have you taken Tamoxifen? Did you stop taking Tamoxifen? Please consider sharing your thoughts and opinions here!



* The hot flashes don’t even rank. I kind of like the unexpected warm hugs I receive on a completely unpredictable basis.